Clinical Spectrum of Eosinophilia-Myalgia Syndrome -- California
As of January 12, 1990, 210 eosinophilia-myalgia syndrome (EMS) cases [1,2] had been reported to the California Department of Health Services (CDHS) (*1); three patients have died. This report summarizes clinical features and laboratory findings in 118 EMS patients for whom completed case-report forms are available.
One hundred five (89%) of the 118 patients were female; 94% were non-Hispanic white, 2% were Hispanic, [less than]1% were black, and [less than]1% were Asian (for 3%, race was unknown). Patients ranged in age from 29 to 73 years (median: 48 years). One hundred three (87%) patients became ill during or after July 1989. All patients reported use of L-tryptophan (LT) supplements before onset of illness; the time from onset of LT use to onset of symptoms varied from [less than]2 weeks to [greater than]15 years (median: 152 days). Hospitalization was reported for 34 (29%) patients.
The most commonly reported symptoms were myalgia (100%) and arthralgia (69%), followed by dyspnea or cough (64%) (Table 1). Edema occurred in 51% of patients, and fever was reported by 47%. Scleroderma-like skin changes (e.g., skin thickening) and increased hair loss were each reported in 18% of patients.
Neuropathy was diagnosed by physical examination or electrophysiologic testing in 16 (14%) cases. At least three patients have developed a progressive polyneuropathy; electromyographic testing detected axonal loss in all these patients.
Of the 88 patients who received chest radiographs, 14 (16%) had pulmonary infiltrates, and 13 (15%) had pleural effusions (Table 1). Hypoxia (arterial [PO.sub.2] [less than]60/mm Hg) occurred in four persons; in two of these patients, lung biopsies revealed interstitial inflammation. Cardiac manifestations, reported in six patients, included acute congestive heart failure (two patients--one with biopsy-proven myocarditis), pulmonary artery hypertension (two patients), and pericardial effusion and atrial fibrillation (one patient each). Embolic complications were reported in one patient.
Eosinophilia occurred in all patients; counts ranged from 1070 to 32,190 cells/[mm.sup.3] (median: 5635 cells/[mm.sup.3]). Leukocytosis was reported in 83% of patients (Table 1). The erythrocyte sedimentation rate (ESR) and serum IgE were elevated in 33% and 11% of those tested, respectively. Of 12 patients tested, antinuclear antibody was detected in nine and exhibited a range of immunofluorescence patterns. Rheumatoid factor titers were within normal limits for all of five patients tested. Aldolase was elevated in 58% of patients tested; creatine phosphokinase was elevated in only 8%. Of the 15 patients for whom the results of muscle biopsies were known, eosinophilic infiltration of the muscle and/or fascia was detected in six, unspecified inflammation and/or vasculitis in four, and atrophy only in two; three were normal. Elevated liver function tests (primarily lactate dehydrogenase) occurred in 51% of patients tested, although hepatomegaly (3%) and splenomegaly (1%) were rare.
Of the three deaths, one was attributed to aspiration pneumonia due to severe bulbar motor weakness. Although the cause of death has not yet been determined for the other two patients, one had become obtunded; findings on magnetic resonance imaging for that patient were consistent with cerebral vasculitis. The other patient died suddenly at home. All deaths occurred 2-3 months after onset of illness.
In addition to the cases described above, CDHS has received reports of five persons who used LT and had eosinophilia and dyspnea but no myalgia. In addition, an infant with unexplained eosinophilia, fever, rash, and vomiting was born to a woman who took LT daily during the last 4 months of pregnancy; the mother is asymptomatic. CDHS is investigating an additional death associated with EMS reported after January 12.
Although CDHS did not systematically collect information on treatment modalities, some physicians reported to CDHS that corticosteroids often decreased the eosinophilia but had less effect on the myalgia. Subcutaneous heparin reportedly relieved muscle pain in some patients. Plasmapheresis was attempted in one California EMS patient with progressive polyneuropathy; some improvement of motor symptoms occurred initially, but symptoms relapsed when plasmapheresis was discontinued, and a second course was ineffective. Because the information reported to CDHS is anecdotal only, CDHS has not recommended any specific medical therapy other than general supportive care and discontinuation of LT use.
Reported by: Local health departments; L Heikoff, MD, K Ellis, MD, Kaiser Permanente Hospital, San Francisco; JE Garona, MD, Sunnyvale Medical Clinic, Sunnyvale; R Deerfield, MD, Humana Westminster Hospital, Westminster; AL Casey, MPH, MJ Mendell, MPH, TM Saunders, MPH, DG Willits, MPH, LR Goldman, MD, Environmental Epidemiology and Toxicology Section, KW Kizer, MD, Director, California Dept of Health Svcs. Health Studies Br, Div of Environmental Hazards and Health Effects, Center for Environmental Health and Injury Control; Div of Field Svcs, Epidemiology Program Office, CDC.
Editorial Note: As of February 9, state health departments had reported 1269 EMS cases, including 13 deaths, to CDC. Cases reported from California represent 19% of the U.S. total. Other than the higher proportion of California patients with elevated aldolase and abnormal liver function tests, the characteristics of patients in California are similar to those reported from patients elsewhere in the United States (CDC, unpublished data).
The clinical manifestations of some EMS patients in California also parallel those in victims of toxic-oil syndrome (TOS) [3,4]. Particularly severe features of TOS, also seen in some California EMS patients, include progressive polyneuropathy leading to pulmonary hypertension, vasculitis, embolic phenomena, and death. Clinicians should be aware of the multisystemic nature of EMS and the potential for severe, long-term sequelae in some EMS patients.
(*1) CDHS used the CDC surveillance case definition for EMS .
 CDC. Eosinophilia-myalgia syndrome--New Mexico. MMWR 1989;38:765-7.
 CDC. Eosinophilia-myalgia syndrome and L-tryptophan--contianing products--New Mexico, Minnesota, Oregon, and New York, 1989. MMWR 1989;38:785-8.
 Kilbourne EM, Rigau-Perez JG, Heath CW Jr, et al. Clinical epidemiology of toxic-oil syndrome: manifestations of a new illness. N Engl J Med 1983;309:1408-14.
 Toxic Epidemic Syndrome Study Group. Toxic epidemic syndrome, Spain, 1981. Lancet 1982;2:697-702.
COPYRIGHT 1990 U.S. Government Printing Office
COPYRIGHT 2004 Gale Group